Cases of serious liver injury have been reported in patients using hepatitis C treatments Viekira Pak and Technivie, the U.S. Food and Drug Administration (FDA) warns. According to the agency’s safety notification, most cases occurred in patients who already had underlying advanced liver disease. The safety label on Viekira Pak and Technivie will be updated in light of these findings. The FDA advises users to contact their health care professional if they experience “fatigue, weakness, loss of appetite, nausea and vomiting, yellow eyes or skin, or light-colored stools, as these may be signs of liver injury.” The agency says patients should not stop taking their medications without first discussing it with their health care professional.
Hepatitis C is a blood-borne virus that causes liver infection. According to the Centers for Disease Control and Prevention (CDC), long-term, chronic infection occurs in 70 to 85 percent of people infected with the hepatitis C virus. Viekira Pak and Technivie, manufactured by AbbVie, are used to treat patients who have chronic hepatitis C.
According to the FDA, cases of hepatic decompensation and liver failure were identified in a review of the agency’s Adverse Event Reporting System (FAERS) database and in cases reported to AbbVie. These injuries were reported in patients taking Viekira Pak and Technivie who had underlying liver cirrhosis. “These serious outcomes were reported mostly in patients taking Viekira Pak who had evidence of advanced cirrhosis even before starting treatment with it.” the FDA said.
Viekira Pak was approved by the FDA in December 2014. Technivie was approved in July 2015. Since these treatments were introduced, FAERS has received at least 26 worldwide cases that were possibly or probably linked to one of these treatments. According to the FDA notification, liver injury in these cases mostly occurred between 1 and 4 weeks of starting treatment.